Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 285, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 6, 2018, 8:56 PM MDT for Lincoln County, Colorado. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2018, 8:56 PM MDT (02:56 UTC)
- Expired
- Aug 6, 2018, 9:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 50.0 mph
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 98 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 9:27 PM MDT | HAIL 1.75 | 4 N Hugo, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 12:59 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1181 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.5
The text
As transmitted.
425
WUUS55 KBOU 070256
SVRBOU
COC073-070345-
/O.NEW.KBOU.SV.W.0285.180807T0256Z-180807T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
856 PM MDT MON AUG 6 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
East central Lincoln County in east central Colorado...
* Until 945 PM MDT.
* At 856 PM MDT, a severe thunderstorm was located near Genoa, or 6
miles east of Limon, moving southeast at 25 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Hugo and Genoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3921 10363 3932 10360 3930 10339 3904 10327
3898 10352 3913 10361
TIME...MOT...LOC 0256Z 329DEG 23KT 3926 10357
HAIL...2.00IN
WIND...<50MPH
$$
RJK2 follow-up statements
405
WWUS55 KBOU 070317
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
917 PM MDT MON AUG 6 2018
COC073-070345-
/O.CON.KBOU.SV.W.0285.000000T0000Z-180807T0345Z/
Lincoln CO-
917 PM MDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR EAST CENTRAL LINCOLN COUNTY...
At 917 PM MDT, a severe thunderstorm was located over Hugo, or 15
miles southeast of Limon, moving southeast at 30 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Hugo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3918 10361 3922 10354 3926 10337 3904 10327
3898 10352 3913 10361
TIME...MOT...LOC 0317Z 324DEG 25KT 3914 10345
HAIL...2.00IN
WIND...<50MPH
$$
MEIER572
WWUS55 KBOU 070345
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
945 PM MDT MON AUG 6 2018
COC073-070355-
/O.EXP.KBOU.SV.W.0285.000000T0000Z-180807T0345Z/
Lincoln CO-
945 PM MDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
LAT...LON 3918 10361 3922 10354 3926 10337 3904 10327
3898 10352 3913 10361
TIME...MOT...LOC 0345Z 329DEG 23KT 3899 10334
$$
MEIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:05 PM MDT, 5 hours 51 minutes earlier.
Area forecast discussion, Aug 6, 3:05 PM MDT, 5 hours 51 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 305 PM MDT Mon Aug 6 2018 .SHORT TERM...(This evening through Tuesday) Issued at 300 PM MDT Mon Aug 6 2018 Another day of severe weather. Tail end of a stg zonal zonal jet to our north and a moist east-sely low-level post frontal flow places nenr Colorado in a favorable position for severe weather. Bndry layer has warm sufficiently in the past couple of hours to support deep convection, esply along the Palmer Divide and up along the Cheyenne Ridge. 30-40kt storm motions would normally reduce the risk of heavy rainfall for any one location, but training of storms and PW values approaching an inch could lead to localized flash flooding. Burn scars in best position to see flooding. However, biggest concern next several hours will be the threat of very large hail and damaging outflow winds. Storms tracking east-southeast off the Front Range are expected to intensify over the I-25 corridor fed by a moist east-southeast sfc flow. HiRes models show a broken line of the storms moving out across the plains late this afternoon and/or early this evening. Believe the stronger convection will pass to the north and south of the Denver metro area. Although can't rule out a severe storm or two even in the metro area. Passage of the mid-level shortwave around mid-evening should mark the beginning of the end of this storm activity, first along the Front Range. Should then see clearing over night, although may again see pockets of fog forming late tonight where heavy rain/hail fell on the plains. On Tuesday, northwesterly flow aloft in the wake of today's shortwave appears drier to start the day. However, the plains's boundary layer air still pretty moist. Strong sfc high in wrn Nebraska will continue to feed low-level moisture in ern Colorado during the day. Strong solar heating coupled with the passage of a another weak disturbance on nwly flow aloft expected to generate another round of t-storms over and along the Front Range fthls by afternoon. At this time, the severe weather threat do not appear as great. Temperatures next 24 hours are expected to warm 5-10 degs in response to less cloud cover and warming aloft. .LONG TERM...(Tuesday night through Monday) Issued at 300 PM MDT Mon Aug 6 2018 Wednesday and Wednesday night, a weak northwesterly flow aloft will be over the region with the center of the upper ridge building over NV. NAM12 forecast soundings still show high CAPE values over the northeast plains of CO, but the GFS models show decreasing CAPEs with the main focus over the Palmer Divide. Marginal risk of severe on Wednesday too with best potential from the Palmer Divide southward. There may be some weak mid level forcing associated with an embedded disturbance but the best lift appears to be in the morning. The trend for the rest of the week is for a drier northeast flow aloft to push the best moisture to the south and west. Should see slightly warmer temperatures for Thursday into the weekend, with the thunderstorm coverage decreasing or diminishing altogether. By the weekend, a broad upper ridge will stretch from Baja into the Upper Midwest. The models show some increase in subtropical moisture over western CO by Sunday, which will translate to a chance of thunderstorms in the mountains. Weakening flow aloft Thursday through Sunday with the main threat at that point transitioning more to heavy rainfall vs severe. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 300 PM MDT Mon Aug 6 2018 Still anticipating scattered t-storms in the Denver metro area during the next 2-5 hours. Large hail and strong outflow winds main threats with these storms. Could see MVFR CIGS with their passage. One to 1.5 inch diameter hail and gusts to 60 mph also possible with the isolated severe storm. Storm activity is expected to shift east of the Denver metro area by 21z this evening. VFR conditions rest of the night. On Tuesday, continued VFR CIGS and VSBYS, with isolated MVFR CIGS with passing afternoon t-storms. Could see storms move off the foothills as early as 2 PM tomorrow. As for winds, east-southeast 8-15 kts this evening, south-southwest 4-10 kt overnight and Tuesday morning, then east- southeast 6-14 kts in the afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Baker LONG TERM...Cooper AVIATION...Baker
Hazardous weather outlook, Aug 6, 11:16 AM MDT, 9 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1116 AM MDT Mon Aug 6 2018 COZ030>051-071730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1116 AM MDT Mon Aug 6 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorms are expected to develop over the Front Range mountains beginning early this afternoon. These storms will then track east-southeast over the nearby plains with some of them possibly turning severe after 2 PM today. Hail up to two inches in diameter and damaging winds to 70 mph will be possible. A second area of concern today centered on the South Park, southern foothill areas of Park, southern Jefferson and Douglas Counties where a few storms may generate very heavy rainfall resulting in localized flash flooding. The Weston Pass and Hayman Burns scars will be most prone to flash flooding should this heavy rainfall develop. Farther out on the plains, expect isolated to scattered showers and thunderstorms this afternoon capable of brief light to moderate rainfall, cloud-to-ground lightning, gusty winds and small hail. Most of this storm activity should move southeast of the outlook area by midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few severe storms will be possible over the plains on Tuesday mainly from Denver south to the Palmer Divide during the afternoon and evening hours. Elsewhere expect a chance of showers and thunderstorms. The chance of thunderstorms will continue on Wednesday but be confined to the plains. Dry conditions will return for Thursday and into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 pm this afternoon, and mainly for spotters east of I-25 where damaging large hail and strong winds will be possible. Baker/Cooper
In the hours before
Local storm report, Aug 6, 6:34 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
634 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 1 N BUCKEYE 40.84N 105.10W
08/06/2018 M1.00 INCH LARIMER CO PUBLIC
REPORT VIA FACEBOOK.
&&Local storm report, Aug 6, 7:27 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
727 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 5 NW LEADER 39.95N 104.13W
08/06/2018 E2.00 INCH ADAMS CO TRAINED SPOTTER
0542 PM HAIL 4 NE WIGGINS 40.28N 104.02W
08/06/2018 E1.75 INCH MORGAN CO TRAINED SPOTTER
0538 PM HAIL 4 SE ORCHARD 40.29N 104.08W
08/06/2018 M1.00 INCH MORGAN CO TRAINED SPOTTER
0526 PM HAIL 5 SW CARR 40.86N 104.95W
08/06/2018 M1.00 INCH LARIMER CO TRAINED SPOTTER
0526 PM HAIL 1 N BUCKEYE 40.84N 105.10W
08/06/2018 M1.00 INCH LARIMER CO PUBLIC
REPORT VIA FACEBOOK.
0440 PM HAIL 6 ESE CORNISH 40.48N 104.32W
08/06/2018 M1.75 INCH WELD CO TRAINED SPOTTER
0430 PM HAIL 5 SSW BRIGGSDALE 40.57N 104.36W
08/06/2018 M2.75 INCH WELD CO TRAINED SPOTTER
0332 PM HAIL 7 SW GROVER 40.80N 104.33W
08/06/2018 M2.00 INCH WELD CO TRAINED SPOTTER
&&Local storm report, Aug 6, 8:13 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
813 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 6 SW COUNTRY GARDENS 39.64N 104.40W
08/06/2018 M1.50 INCH ARAPAHOE CO TRAINED SPOTTER
0720 PM HAIL 5 NW LEADER 39.95N 104.13W
08/06/2018 E2.00 INCH ADAMS CO TRAINED SPOTTER
0542 PM HAIL 4 NE WIGGINS 40.28N 104.02W
08/06/2018 E1.75 INCH MORGAN CO TRAINED SPOTTER
0538 PM HAIL 4 SE ORCHARD 40.29N 104.08W
08/06/2018 M1.00 INCH MORGAN CO TRAINED SPOTTER
0526 PM HAIL 1 N BUCKEYE 40.84N 105.10W
08/06/2018 M1.00 INCH LARIMER CO PUBLIC
REPORT VIA FACEBOOK.
0526 PM HAIL 5 SW CARR 40.86N 104.95W
08/06/2018 M1.00 INCH LARIMER CO TRAINED SPOTTER
0440 PM HAIL 6 ESE CORNISH 40.48N 104.32W
08/06/2018 M1.75 INCH WELD CO TRAINED SPOTTER
0430 PM HAIL 5 SSW BRIGGSDALE 40.57N 104.36W
08/06/2018 M2.75 INCH WELD CO TRAINED SPOTTER
0332 PM HAIL 7 SW GROVER 40.80N 104.33W
08/06/2018 M2.00 INCH WELD CO TRAINED SPOTTER
&&Local storm report, Aug 6, 8:28 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
828 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 1 NW HIGHLANDS RANCH 39.57N 104.99W
08/06/2018 M1.25 INCH DOUGLAS CO TRAINED SPOTTER
&&Local storm report, Aug 6, 8:33 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
833 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL 5 ENE CEDAR POINT 39.37N 103.72W
08/06/2018 M1.75 INCH ELBERT CO TRAINED SPOTTER
&&Local storm report, Aug 6, 8:34 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
834 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL 5 ENE CEDAR POINT 39.37N 103.72W
08/06/2018 M1.75 INCH ELBERT CO TRAINED SPOTTER
0825 PM HAIL 1 NW HIGHLANDS RANCH 39.57N 104.99W
08/06/2018 M1.25 INCH DOUGLAS CO TRAINED SPOTTER
0810 PM HAIL 6 SW COUNTRY GARDENS 39.64N 104.40W
08/06/2018 M1.50 INCH ARAPAHOE CO TRAINED SPOTTER
0720 PM HAIL 5 NW LEADER 39.95N 104.13W
08/06/2018 E2.00 INCH ADAMS CO TRAINED SPOTTER
0542 PM HAIL 4 NE WIGGINS 40.28N 104.02W
08/06/2018 E1.75 INCH MORGAN CO TRAINED SPOTTER
0538 PM HAIL 4 SE ORCHARD 40.29N 104.08W
08/06/2018 M1.00 INCH MORGAN CO TRAINED SPOTTER
0526 PM HAIL 1 N BUCKEYE 40.84N 105.10W
08/06/2018 M1.00 INCH LARIMER CO PUBLIC
REPORT VIA FACEBOOK.
0526 PM HAIL 5 SW CARR 40.86N 104.95W
08/06/2018 M1.00 INCH LARIMER CO TRAINED SPOTTER
0440 PM HAIL 6 ESE CORNISH 40.48N 104.32W
08/06/2018 M1.75 INCH WELD CO TRAINED SPOTTER
0430 PM HAIL 5 SSW BRIGGSDALE 40.57N 104.36W
08/06/2018 M2.75 INCH WELD CO TRAINED SPOTTER
0332 PM HAIL 7 SW GROVER 40.80N 104.33W
08/06/2018 M2.00 INCH WELD CO TRAINED SPOTTER
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:48 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 42 min |
| Aug 6, 7:14 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 31 min |
| Aug 6, 7:41 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 49 min |
| Aug 6, 7:48 PM MDT | Tornado Warning | BOU | Arapahoe, Elbert | 27 min |
| Aug 6, 8:00 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 45 min |
| Aug 6, 8:15 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 45 min |
| Aug 6, 8:25 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 35 min |
| Aug 6, 8:28 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas | 17 min |
| Aug 6, 8:47 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 43 min |
| Aug 6, 9:00 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 11 min |
| Aug 6, 9:26 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 34 min |
| Aug 6, 9:59 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 31 min |
| Aug 6, 10:13 PM MDT | Special Weather Statement | BOU | Arapahoe | 32 min |
| Aug 6, 10:29 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 46 min |
| Aug 6, 11:07 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 23 min |
| Aug 7, 4:09 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 39 min |
| Aug 7, 5:09 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 34 min |
| Aug 7, 5:10 PM MDT | Special Weather Statement | BOU | Weld | 35 min |
| Aug 7, 5:17 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Larimer, Weld | 43 min |
| Aug 7, 5:42 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Washington | 46 min |
| Aug 7, 5:50 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 40 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.